Hypoglycaemia (hypo)

Hypoglycaemia (hypo) occurs when the level of glucose in the blood falls too low, usually below 4 mmol/l.

People with diabetes who take insulin and/or certain diabetes medication are at risk of having a hypo.

A hypo may occur if you have taken too much diabetes medication, delayed or missed a meal or snack, not eaten enough carbohydrate, taken part in unplanned or more strenuous exercise than usual, and have been drinking alcohol without food.  Sometimes there is no obvious cause.

Warning signs

When a hypo happens the person often experiences warning signs, which occur as the body tries to raise the blood glucose level. These warning signs can vary from person to person but often include:

  • Feeling shaky or trembling
  • Sweating
  • Feeling of hunger
  • Tingling in the lips
  • Lack of concentration, palpitations and irritability

Treating a hypo

Treatment is usually very simple and requires taking 15-20g of fast acting carbohydrate, for example:

  • 1 mini can of non-diet soft drink like cola,
  • or  5 - 7  glucose tablets
  • or 3 - 4 sweets (eg jelly babies)
  • or 100ml Lucozade Energy original

Allow the glucose to take effect and recheck your blood glucose after 10 - 15 minutes. Once your glucose level is above 4 mmols/lfollow this up with 15-20g of longer acting carbohydrate, such as half a sandwich, a piece of fruit, a small bowl of cereal, biscuits and milk or the next meal if it is due.

If left untreated the person might, eventually, become unconscious - severe hypoglycaemia, and would need to be treated with an injection of glucagon (a hormone that raises blood glucose levels).

Severe hypoglycaemia

If your blood glucose level is so low that you become unconscious and require assistance from another person, this is Severe Hypoglycaemia.

Being unconscious is always dangerous - for example, especially if you are a driver and because of the risk of choking. An ambulance should be called immediately if someone with diabetes is found unconscious. You should never try to put food or drink into the mouth of someone who is unconscious.  
http://www.nhs.uk/Conditions/Hypoglycaemia/Pages/Symptoms.aspx

© 2018 Your Diabetes

Website by See Green